Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Mobile, AL

March 3, 2001Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 3, 2001, 2:45 AM CST for Conecuh County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 2:45 AM CST (08:45 UTC)
Expired
Mar 3, 2001, 3:30 AM CST
In force
45 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Conecuh County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS54 KMOB 030845
SVRMOB
ALC035-030930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONECUH COUNTY IN SOUTHWEST ALABAMA

* UNTIL 330 AM CST

* AT 245 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTHWEST OF BERMUDA TO
  18 MILES WEST OF REPTON...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BERMUDA...REPTON BY 300 AM CST
  FAIRNELSON...LOREE BY 305 AM CST
  BELLEVILLE BY 310 AM CST
  CHINA...DEANS BY 315 AM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3163 8705 3132 8735 3135 8691 3153 8687
          3175 8694

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 10:00 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 2, 10:00 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION...
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CST FRI MAR 2 2001

WILL ISSUE BRAND NEW FLASH FLOOD WATCH BY 11 PM CST...TO REPLACE
CURRENT FFA.  THE NEW WATCH WILL BE VALID THROUGH MIDNIGHT SUNDAY
AND WILL INCLUDE ALL OF OUR INTERIOR SOUTHEAST MISSISSIPPI COS AND
THE NW PORTION OF THE INTERIOR SW ALABAMA COS.  LATEST RADAR
PCPN ESTIMATES INDICATE THAT GROUNDS ARE ALREADY VERY SATURATED AND
ANY CONVECTIVE ELEMENTS ADVECTING SW-NE OVER THE SAME AREAS AGAIN
THROUGH SATURDAY WILL ONLY AID THE PROBLEM.  LATEST PEAK AT WS_ETA
AND 18Z NCEP ETA HINTS AT ANOTHER 1-3 INCHES WITH HIER AMOUNTS
LOCALLY.  LOOKS REASONABLE GIVEN THE SYNOPTIC POSITIONING OF
UPSTREAM FEATURES\PROCESSES THAT ARE COMING TOGETHER TO GENERATE
HEAVY PCPN.

UPDATED HAZARDOUS WX OUTLOOK ...AND ZONES WILL COME SOON AFTER
ISSUANCE OF NEW FLASH FLOOD WATCH.  MENTION OF SCATTERED SEVERE
STORMS ALSO NOTED FROM MIDDAY SATURDAY UNTIL PASSAGE OF COLD FRONT.

23/MEDLIN

.MOB...
AL...FLASH FLOOD WATCH ALZ039-051>055 UNTIL MIDNIGHT SUNDAY.
FL...NONE.
MS...FLASH FLOOD WATCH MSZ067-075>076-078>079 UNTIL MIDNIGHT SUNDAY.

<

In the hours before

Special weather statement, Mar 2, 9:45 PM CST, 5 hours before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-040300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
945 PM CST FRI MAR 2 2001

...A STRONG LOW PRESSURE SYSTEM WILL FORM IN THE GULF OF MEXICO AND
APPROACH OUR REGION OVERNIGHT CONTINUING THE THREAT OF SEVERE
WEATHER AND FLOODING THROUGH LATE SATURDAY...

A VIGOROUS UPPER AIR STORM SYSTEM CURRENTLY MOVING ACROSS OLD MEXICO
WILL AID THE DEVELOPMENT OF A STRONG SURFACE LOW PRESSURE SYSTEM IN
THE SOUTHWEST GULF OF MEXICO TONIGHT.  THE LOW PRESSURE SYSTEM IS
EXPECTED TO TRACK NORTH-NORTHEASTWARD OVERNIGHT TO BE LOCATED
SOMEWHERE OVER LOUISIANA BY SUNRISE.  THE STORM SYSTEM WILL THEN
CONTINUE DEVELOPING THROUGHOUT THE DAY ON SATURDAY AS IT TRACKS INTO
CENTRAL MISSISSIPPI BY SUNSET.  A TRAILING COLD FRONT IS CURRENTLY
EXPECTED TO MOVE QUICKLY THROUGH THE REGION SATURDAY EVENING
...ENDING THE THREAT OF SEVERE WEATHER AND HEAVY FLOODING RAINS WITH
ITS PASSAGE.

ABUNDANT MOISTURE...STRONG ATMOSPHERIC UPWARD VERTICAL MOTIONS AHEAD
OF THE APPROACHING COLD FRONT AND RECENT HEAVY RAINS OF 3 TO 6
INCHES OVER PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA
WILL KEEP THE FLOODING THREAT HIGH THROUGH LATE SATURDAY...AND
POSSIBLY EARLY SUNDAY MORNING.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ON
SATURDAY AS THE GROUND HEATS THROUGHOUT THE DAY AND THE STORM SYSTEM
APPROACHES FROM THE WEST.  UPPER AIR WINDS WILL AID THE POTENTIAL FOR
THE ISOLATED TORNADO DEVELOPMENT...HOWEVER THE PRIMARY THREAT AT
THIS TIME IS BELIEVED TO BE DAMAGING STRAIGHT-LINE WINDS.

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL LIKELY BE
REQUIRED.  OF PARTICULAR INTEREST DUE TO THE DEVELOPING FLOOD
SITUATION...IS TO THOSE EMERGENCY MANAGERS IN WAYNE...PERRY AND
GREENE COUNTIES OF SOUTHEAST MISSISSIPPI AND THOSE ALSO IN CHOCTAW
AND MARENGO COUNTIES OF SOUTHWEST ALABAMA.  OFFICIALS IN THESE AREAS
SHOULD PAY CLOSE ATTENTION TO THE LATEST WEATHER DEVELOPMENTS
THROUGH TONIGHT.

STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE IN MOBILE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:11 AM CSTFlash Flood WarningMOBChoctaw, Clarke, Marengo, Washington6 hr
Mar 3, 1:39 AM CSTSevere Thunderstorm WarningMOBMobile, Washington36 min
Mar 3, 1:55 AM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe65 min
Mar 3, 3:09 AM CSTSevere Thunderstorm WarningMOBButler51 min
Mar 3, 7:15 AM CSTFlash Flood WarningMOBChoctaw, Clarke, Marengo, Washington4 hr
Mar 3, 11:24 AM CSTSevere Thunderstorm WarningMOBMobile36 min
Mar 3, 11:25 AM CSTFlash Flood WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 7 more6 hr
Mar 3, 3:47 PM CSTSevere Thunderstorm WarningMOBClarke, Washington28 min
Mar 3, 5:15 PM CSTFlash Flood WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 7 more6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.